Arkansas, 2015

Flood in Arkansas, May 10 to 12, 2015

May 10 to 12, 2015 · NWS TSA · 1 event in 1 county or zone

A slow-moving low pressure system moving into the Plains on the 9th and 10th resulted in multiple periods of thunderstorms across the region. Widespread heavy rainfall occurred as a result of this activity, which caused moderate flooding of the Arkansas River near Van Buren.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving low pressure system moving into the Plains on the 9th and 10th resulted in multiple periods of thunderstorms across the region. Widespread heavy rainfall occurred as a result of this activity, which caused moderate flooding of the Arkansas River near Van Buren.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 2:31 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 10, 2:31 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
331 AM CDT SUN MAY 10 2015

.DISCUSSION...
THUNDERSTORMS THAT HAVE PRODUCED SPORADIC SEVERE WINDS AND
WIDESPREAD FLOODING ACROSS PARTS OF SE OK AND WRN AR ARE GRADUALLY
EXITING THE FORECAST AREA EARLY THIS MORNING. WE SHOULD SEE A
FEW HOURS OF LIMITED PRECIPITATION COVERAGE THIS MORNING BEFORE
YET ANOTHER ROUND OF SHOWERS/THUNDERSTORMS LIFTS NE FROM TX INTO
ERN OK/WRN AR BY MID-MORNING AND INTO THE AFTERNOON. AS WE'VE
SEEN THE PAST FEW DAYS...THE CONVECTIVE MODE WILL REMAIN QUITE
MESSY ALTHOUGH STRENGTHENING MID-LEVEL FLOW WILL SUPPORT SOME
SEVERE WEATHER.

THE NAM HAS REMAINED CONSISTENT IN DEVELOPING LATE AFTERNOON/EARLY
EVENING CONVECTION ACROSS SE KS INTO PARTS OF OK AS THE PACIFIC
FRONT OVERTAKES THE DRYLINE. ADDITIONAL SEVERE WEATHER WILL BE
POSSIBLE IF THIS OCCURS...WITH THUNDERSTORMS SWEEPING SE ACROSS THE
ENTIRE FORECAST AREA BEFORE EXITING BY EARLY MONDAY MORNING.

BIGGEST CONCERN OVER THE NEXT 24 HOURS WILL BE THE CONTINUATION OF
FLASH FLOODING...AS THUNDERSTORMS TRAIN ACROSS AREAS OF ERN OK AND
WRN AR WHERE BETWEEN 3 TO 8 INCHES OF RAIN HAS FALLEN OVER THE PAST
FEW DAYS. PRECIP WATER VALUES AT OR ABOVE 1.5 INCHES WILL RESULT IN
EFFICIENT RAINFALL RATES...WITH ANOTHER 2 TO 4 INCHES OF RAINFALL
LIKELY ESPECIALLY ACROSS SE OK/WRN AR.

HIGH PRESSURE WILL BUILD IN FOR MONDAY AND TUESDAY...SHUNTING THE
BEST MOISTURE S OF THE AREA. MOIST SLY/SWLY FLOW WILL RETURN AS THE
HIGH PRESSURE SLIDES E...WITH THUNDERSTORMS CHANCES INCREASING BY
MID TO LATE WEEK. BEST CHANCES AT THIS TIME LOOK TO BE WEDNESDAY
NIGHT INTO THURSDAY...WITH ADDITIONAL HEAVY RAINFALL POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  52  71  49 /  80  60  10  10
FSM   78  62  78  54 /  80  90  30  10
MLC   77  60  73  51 /  80  80  10  10
BVO   77  53  69  42 /  70  40  10  10
FYV   74  59  71  44 /  80  90  20  10
BYV   76  60  72  48 /  80  90  30  10
MKO   76  54  71  50 /  80  80  10  10
MIO   76  54  69  45 /  80  70  10  10
F10   75  55  71  51 /  80  80  10  10
HHW   78  62  77  54 /  80  80  40  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, May 9, 4:18 PM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT SAT MAY 9 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT SAT MAY 9 2015

...FLASH FLOODING AND SEVERE WEATHER THREATS CONTINUE THROUGH SUNDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

        AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
HEAVY RAIN...FLASH FLOOD...AND SEVERE WEATHER POTENTIAL WILL CONTINUE
THROUGH TONIGHT...WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED
TO AFFECT PARTS OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ONGOING LATE THIS
AFTERNOON ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
FLASH FLOODING AND SOME SEVERE WEATHER RISK WILL CONTINUE WITH
THESE STORMS THROUGH THIS EVENING.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO CONTINUE TO ORGANIZE
THIS EVENING NEAR THE DRYLINE ACROSS WESTERN OKLAHOMA AND INTO
CENTRAL TEXAS. THESE THUNDERSTORMS MAY AFFECT MAINLY PARTS OF
EASTERN OKLAHOMA AFTER MIDNIGHT TONIGHT...WITH BOTH A SEVERE
WEATHER AND HEAVY RAIN AND FLASH FLOOD THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
         HEAVY RAIN POTENTIAL.
MONDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MORE WIDESPREAD SEVERE THUNDERSTORMS AND ADDITIONAL FLASH FLOODING
WILL BE LIKELY SUNDAY AND INTO SUNDAY NIGHT...AS AN UPPER LOW
EJECTS INTO THE PLAINS AND A COLD FRONT FINALLY PUSHES THROUGH
THE REGION. SUBSTANTIAL FLOODING LOOKS PROBABLE WITH WIDESPREAD
RAINFALL AMOUNTS IN THE 1 TO 3 INCH RANGE EXPECTED...ON TOP OF THE
ALREADY SATURATED SOILS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS. THE THUNDERSTORMS AND RAIN WILL
TAPER OFF FROM NORTHWEST TO SOUTHEAST INTO EARLY MONDAY MORNING AS
DRY AIR MOVES IN BEHIND THE FRONT.

THUNDERSTORM POTENTIAL WILL INCREASE ONCE AGAIN TOWARDS THE MIDDLE
OF NEXT WEEK AS SOUTHERLY WINDS TRANSPORT MOISTURE BACK INTO THE
REGION. SEVERE WEATHER POTENTIAL WILL BE LOW NEXT WEEK AS THE FLOW
ALOFT WEAKENS OVER OUR REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 9, 11:46 PM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1246 AM CDT SUN MAY 10 2015

ARZ019-020-029-100630-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-
1246 AM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     SOUTHWESTERN FRANKLIN AND NORTHERN SEBASTIAN

AT 1246 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF BONANZA...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CONCORD...URSULA...VESTA...
BARLING...LAVACA...BONANZA...JENNY LIND...RYE HILL...CENTRAL CITY...
ALMA...KIBLER AND FORT SMITH REGIONAL AIRPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 TO 50 MPH.

LAT...LON 3537 9400 3517 9437 3523 9444 3531 9444
      3553 9421
TIME...MOT...LOC 0546Z 229DEG 22KT 3523 9437
Special weather statement, May 9, 11:49 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1249 AM CDT SUN MAY 10 2015

ARZ019-029-OKZ068-072-074>076-100645-
CHEROKEE OK-CRAWFORD AR-HASKELL OK-LATIMER OK-LE FLORE OK-SEBASTIAN
AR-SEQUOYAH OK-
1249 AM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CRAWFORD

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN CHEROKEE AND SEQUOYAH

IN SOUTHEAST OKLAHOMA
     HASKELL...NORTHERN LE FLORE AND NORTHERN LATIMER

AT 1246 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF BOX TO 3 MILES WEST OF STIGLER TO
LEQUIRE TO 3 MILES NORTHWEST OF PANOLA...MOVING EAST AT 40 MPH.

ALL OF CRAWFORD SEBASTIAN SEQUOYAH AND PORTIONS OF SOUTHEAST
CHEROKEES AND NORTHERN LEFLORE NORTHERN LATIMER AND HASKELL
MAY BE IMPACTED BY THIS LINE OF STORMS.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.

LAT...LON 3505 9422 3494 9443 3486 9538 3505 9529
      3519 9536 3530 9530 3527 9523 3531 9517
      3537 9516 3538 9511 3546 9505 3553 9513
      3565 9511 3569 9481 3564 9480 3564 9447
      3573 9448 3576 9408 3532 9408
TIME...MOT...LOC 0546Z 255DEG 36KT 3563 9493 3526 9515
          3512 9508 3497 9521
Local storm report, May 9, 11:53 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1253 AM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
05/10/2015                   SEBASTIAN          AR   STORM CHASER

            OVER ONE FOOT OF WATER COVERING THE ROAD ON WHEELER
            AVENUE NEAR THE CROSS SECTION WITH FRESNO IN FORT SMITH.

&&

GEW
Local storm report, May 10, 12:51 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
151 AM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     FLASH FLOOD      VERNON                  35.22N 95.93W
05/10/2015                   MCINTOSH           OK   EMERGENCY MNGR

            FIRE DEPT CONDUCTING WATER RESCUES FROM VEHICLES.

&&

CKH
Local storm report, May 10, 1:36 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
236 AM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     FLASH FLOOD      ARKOMA                  35.35N 94.44W
05/10/2015                   LE FLORE           OK   EMERGENCY MNGR

            REPORT OF AT LEAST ONE HOME BEING EVACUATED DUE TO HIGH
            WATER.

&&

CKH
Local storm report, May 10, 1:37 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
237 AM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
05/10/2015                   SEBASTIAN          AR   FIRE DEPT/RESCUE

            REPORT OF 2 FEET OF WATER COVERING ROGERS AVE IN FORT
            SMITH.

&&

CKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
May 10, 3:45 AM CST to May 12, 1:15 PM CST
Where
Crawford County, 0.37 mi WSW of Oak Grove to 0.88 mi SSE of Van Buren
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.418, -94.306

The Arkansas River near Van Buren rose above its flood stage of 22 feet at 4:45 am CDT on May 10th. The river crested at 27.41 feet at 10:00 am CDT on the 11th, resulting in moderate flooding. Extensive lowland flooding east of I-540 occurred, which flooded sand and gravel companies, marine terminals, and similar businesses. Monetary damage estimates resulting from the flood were unavailable. The river rose above flood stage at 2:15 pm CDT on the 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583442.